Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Switching from Cylert to Adderal

10/08/1999

Question:

My son has been switched from cylert to adderal. He has ADHD and is 10 years old. What changes or side effects should we be looking for? What is a normal dosage? He was taking 51mg of cylert before.

Answer:

Switching from Cylert to Adderall can be different for each person. Adderall is more likely to have initial (1-6 weeks) problems with decreased hungar, sleep disturbance, and uncomfortable caffeine-like side effects. Adderall also may have one or more side effects that last much longer,may help with sleep, or may have no side effects at all. Cylert has been associated with major liver problems in a few rare cases. Adderall has not. The side effects will also depend on the dose of Adderall and the dose frequency. In general, I consider Adderall a safer drug than Cylert but I urge you to work with a clinician who is either very familiar with the medication or who makes use of expert consultants so that s/he can discuss this with you, in relation to your specific situation, in even more detail.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati